If you care about people that are misusing drugs, the thought of them overdosing can be terrifying. Unfortunately, drug overdoses happen in this country daily, and many lead to death. If you are around when something like this happens, it can be a tense situation. Knowing what to do in advance will give your loved one a better chance of surviving an overdose and even finding recovery. 

1. Do Not Panic

If you witness a drug overdose, try to remain calm. Panicking is not going to help your loved one. More importantly, anxiety can be contagious, meaning your state of panic could make the situation worse for someone who is overdosing and needs a guiding hand. 

2. Call 911 Immediately

As soon as you know that someone near you is overdosing, call local emergency responders immediately. These are professionals who can get to your location quickly and provide much-need services. In your calm voice, you will also need to provide the person on the other end of the line with some vital information such as your location and the gender, age, height, and weight of the person having trouble. 

The operator will likely stay on the line with you and may give you some instructions. For example, a person who is conscious should be made comfortable. If the person is unconscious, he or she should be turned on his or her side in case of vomiting. The most helpful piece of information you can provide the 911 operator is the type of drug taken to cause the overdose. 

3. Diagnose Overdose Symptoms

A conscious overdose victim can sometimes tell you what drugs he or she took if he or she is still lucid. Otherwise, you will have to investigate. Sometimes you can determine the type of drug based on the overdose symptoms. 

An opioid overdose is characterized by nausea and vomiting, depressed respiration, confusion, and seizures. An alcohol overdose might also show signs of poor breathing but also blue skin and slurred speech. Cocaine overdoses are more likely to exhibit signs of aggression, twitching, and panic attacks.

Another way to diagnose a drug overdose is by looking for drug paraphernalia. You may wish to collect this to show first responders since some drugs and drug paraphernalia look alike. These may be difficult to locate if your loved one had hidden items away before the overdose began.

Narcan box and bottle

Once emergency treatment is provided, it is time to speak with a loved one about addiction treatment.

4. Directly Treat the Overdose

While you wait for help to arrive, you can provide some vital treatment for overdose that could be lifesaving. Most drug overdoses today involve opioids. If you suspect these dangerous drugs to be a factor in an overdose, you can treat a person first by checking his or her breathing and responsiveness. 

If a person is not breathing, it is time to start CPR. You can also reverse the effects of an opioid overdose by administering a drug called Naloxone, which is available without a prescription in some states. 

5. Consider Reasons for the Overdose

While it may not stop the current overdose, it is helpful to understand what happened once your loved one has received some emergency care. An overdose could result from underestimating a drug's effects, but it is nearly always a symptom of a larger issue. 

In some cases, overdoses are intentional and the result of suicidal ideation. Some common symptoms of this include hopelessness, personality changes, and extended periods of depression. Even after drug overdose treatment has been provided, it is generally time to look at addressing the underlying causes. 

6. Offer Addiction Treatment 

Just after drug overdose treatment is an ideal time to have a serious conversation about addiction treatment. Having a substance use disorder does not mean that your loved one is a bad person, but he or she is certainly in a dangerous situation as evidenced by recent events. 

Sometimes an intervention can help the person see that he or she is walking on shaky ground and that consequences will continue to worsen with time. If you or any of your loved ones are in this situation, The Recovery Village can help with its compassionate and comprehensive addiction treatment programs. 

Contact us now to learn more about how our drug rehab services can save lives. 

6 Steps to Take to Treat an Overdose
4.5 (90%) 2 votes
6 Steps to Take to Treat an Overdose was last modified: October 11th, 2018 by The Recovery Village